MAUDE Adverse Event Report: DEPUY SPINE INC MINIPOLYAXIAL SCREWDRIVER

DEPUY SPINE INC MINIPOLYAXIAL SCREWDRIVER
Model Number 288304000
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 06/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.Without a lot number, the device history records review could not be completed as no product was received.The investigation could not be completed, no product was received; no conclusion could be drawn at the time of filing this report.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported on an unknown date that the mini-polyaxial driver was used to attempt to engage with the screw shank and broke off.He decided to leave the screw in the patient and proceeded to insert rods and set screws and tighten the construct.The surgery was completed successfully with five minutes delay.The patient outcome was unknown.Concomitant device reported: unknown screw (part# unknown, lot# unknown, quantity 1) this complaint involves one (1) device.This report is for (1) mini polyaxial screwdriver.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: b5: additional information updated.H3, h4, h6: the product is not available to return.The product is discarded.H3, h6: the product was investigated with photographs.As can be seen from the attached photographs the tightening end of this 288304000, mini polyaxial screwdriver has twisted and a piece has snapped off.The lot i/d x0105 (b)(6) of 2005, indicates an age of approx.15+yrs.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Additional event information john hunter hospital (b)(6) 2020; the dr attempted to take out a screw.He was not and was not able to back out with the same driver he used to put it in.The mini polyaxial driver was used to attempt to engage with the screw shank and broke off.He decided to leave the screw in the patient and proceeded to insert rods and set screws and tighten the construct.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: b5.D4: lot.D8.H3, h6: a review of the receiving inspection (ri) for minipolyaxial screwdriver was conducted identifying that lot number x0105 was released in 4 batches.Batch1: lot qty of (b)(4) units (combined receipt with lot x0205) were released on 22feb2005 with no discrepancies.Batch1: lot qty of (b)(4) units were released on 03mar2005 with no discrepancies.Batch1: lot qty of (b)(4) units (combined receipt with lot x0205) were released on 24mar2005 with no discrepancies.Batch1: lot qty of (b)(4) units (combined receipt with lot x0205) were released on 28mar2005 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.The ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Customer quality investigation: the complaint device was not received for investigation.The following investigation is based on the image(s) provided.The image(s) was reviewed, and the complaint condition could be confirmed as tip was broken and twisted.The complaint condition of embedded device could not be confirmed from the pictures provided.Since the device was not returned, a dimensional inspection and a functional test were not able to be performed.A definitive assignable root cause could not be determined based on the provided information.During the investigation no product design issues or discrepancies were observed (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant devices reported: screws (part number unknown, lot unknown, quantity unknown).

Brand Name
MINIPOLYAXIAL SCREWDRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key10174070
Report Number1526439-2020-01210
Device Sequence Number2653088
Product Code HXX
UDI-Device Identifier10705034221298
UDI-Public10705034221298
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number288304000
Device Catalogue Number288304000
Device Lot NumberX0105
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/08/2020
Supplement Date Received by Manufacturer07/05/2020
08/05/2020
08/07/2020
Initial Report FDA Received Date06/19/2020
Supplement Report FDA Received Date07/31/2020
08/07/2020
08/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SCREWS; UNKNOWN SCREWS
Outcome Attributed to Adverse Event Required Intervention;